August 17, 2007 / 2:34 PM / 12 years ago

U.S. warns about codeine use by some nursing mothers

WASHINGTON (Reuters) - Breast-feeding mothers who take codeine and break down the drug very quickly may put their infants at higher risk of a morphine overdose, U.S. health officials warned on Friday.

French woman breast-feeds Eva, her baby three months old, in Bordeaux, France April 27, 2006. Breast-feeding mothers who take codeine and break down the drug very quickly may put their infants at higher risk of a morphine overdose, U.S. health officials warned on Friday. REUTERS/Regis Duvignau

Codeine, an ingredient in many prescription pain relievers and some over-the-counter cough syrups, turns into morphine in the body. The Food and Drug Administration said high levels of morphine in breast milk can lead to an overdose in the baby, a very rare but life-threatening situation.

Codeine is commonly prescribed to relieve pain after childbirth and is generally thought to be the safest narcotic for breast-feeding women and their babies, the FDA said.

Women should not stop nursing while taking codeine because of the well-documented benefits of breast-feeding, the agency advised. But mothers should watch their babies for symptoms such as excessive sleepiness and immediately talk to a doctor or go to a hospital emergency room if they appear.

Breast-fed babies usually nurse every two to three hours and should not sleep more than four hours at a time, the FDA said.

Other symptoms include difficulty with breathing or breast-feeding and limpness.

Mothers also may have extreme sleepiness, confusion, shallow breathing or severe constipation if they break down morphine quickly, the FDA said.

“If you as a mom are experiencing significant side effects, you should absolutely be watching your baby for the same types of things,” Sandra Kweder, deputy director of the FDA’s office of new drugs, told reporters.

Officials said they became concerned last year after a medical journal reported the death of a 13-day-old breast-fed baby from a morphine overdose. The mother was taking less than the usual dose of codeine normally prescribed for episiotomy pain. High levels of morphine were found in the baby’s blood, and genetic testing showed the mother was an “ultra-rapid” metabolizer of the drug.

Ultra-rapid metabolizers of morphine break down the drug much more quickly and completely than others. A laboratory test can tell if a woman falls into that category, but the test alone may not correctly predict if a mother’s breast milk will have too much morphine, the FDA said.

Estimates of ultra-rapid metabolizers vary among different groups from less than 1 per 100 people up to 28 per 100 people, the FDA said. The rates are thought to be highest among North Africans, Ethiopians and Saudi Arabians.

The FDA urged doctors to prescribe the lowest dose of codeine for the shortest amount of time to nursing mothers to relieve pain or a cough.

The FDA said it had asked the dozens of manufacturers of codeine products to add information about the potential for morphine overdoses to the drug labels.

Johnson & Johnson unit Ortho-McNeil is adding information about the issue to the prescribing instructions for its prescription drug that combines codeine with the pain reliever Tylenol, company spokesman Greg Panico said.

Reporting by Lisa Richwine

0 : 0
  • narrow-browser-and-phone
  • medium-browser-and-portrait-tablet
  • landscape-tablet
  • medium-wide-browser
  • wide-browser-and-larger
  • medium-browser-and-landscape-tablet
  • medium-wide-browser-and-larger
  • above-phone
  • portrait-tablet-and-above
  • above-portrait-tablet
  • landscape-tablet-and-above
  • landscape-tablet-and-medium-wide-browser
  • portrait-tablet-and-below
  • landscape-tablet-and-below